New Mexico, 2019

Tornadoes and Hail in New Mexico, May 26, 2019

May 26, 2019 · NWS ABQ · 41 events in 19 counties and zones

A potent upper level storm system approaching New Mexico from the west interacted with deep moisture and very unstable conditions along a sharp dryline over eastern New Mexico on May 26, 2019. Dry showers and thunderstorms with strong downburst winds first developed along the Continental Divide by late morning before marching east into the Rio Grande Valley through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent upper level storm system approaching New Mexico from the west interacted with deep moisture and very unstable conditions along a sharp dryline over eastern New Mexico on May 26, 2019. Dry showers and thunderstorms with strong downburst winds first developed along the Continental Divide by late morning before marching east into the Rio Grande Valley through the afternoon. Several locations within the Rio Grande Valley reported wind gusts in excess of 60 mph, including Los Lunas, Albuquerque, Santa Fe, and Taos. Wind damage was also reported as this activity moved across the central mountain chain into the Estancia Valley. Meanwhile, showers and thunderstorms fired up along the dryline in eastern New Mexico then quickly became severe with large hail, high winds, and several tornados. A violent supercell thunderstorm that moved through Union County during the late afternoon produced at least two tornadoes and three inch hail. Severe thunderstorms then evolved into a quasi-linear convective system over the Caprock region and resulted in a large area of high winds and large hail. Several more tornadoes developed along the southern edge of this line, including a spectacular wedge tornado near Dora. In addition to all the severe thunderstorms that impacted the region, many areas outside of thunderstorm activity in central and western New Mexico also reported strong southwest winds with gusts of 50 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 26, 10:20 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, May 26, 10:20 AM MST, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 AM MDT Sun May 26 2019

.AVIATION...
18Z TAF CYCLE
Swly winds are beginning to increase across the forecast area a mid-
level trough spins up from the Baja around the periphery of a parent
upper low digging down the CA coastline. Wind gusts will peak
25-40kts today across much of the western two-thirds of New Mexico. A
few isold dry TS will likely produce locally erratic gusts 40-50kts
as well this afternoon, with the focus area being along the
continental divide through the middle RGV into the southern Sangres.
AWW criteria will likely persist at KABQ from 20Z-02Z. Winds will
begin to taper off after 02Z. Meanwhile, the dry line is stalled
along the Pecos River Valley from KROW-KSXU-KCAO beginning to be pushed
back east. Afternoon tstm activity will develop along this line
before quickly moving ne toward the TX line. Mid-higher level bkn-
ovc cigs looks to stall the start of convection to 1-3pm, a bit later
than what was observed Saturday, however storms will still be strong
to severe producing frequent lightning, large hail, and strong
downburst winds.

24/RJH

&&

.PREV DISCUSSION...322 AM MDT Sun May 26 2019...
.SYNOPSIS...
Another active weather day is expected across northern and central
New Mexico. Across the eastern plains, expect a risk for strong to
severe storms, particularly during the afternoon and early evening
hours. Meanwhile, strong winds will be a concern across western and
central New Mexico. These winds in conjunction with low humidities
will produce a period of critical fire weather conditions along and
south of Interstate 40 from Cibola to Torrance counties. Strong to
potentially damaging winds are expected on Monday, mainly along and
immediately east of the central mountain chain. Precipitation will
primarily be focused across the northwest during this time. Expect
temperatures to be 10 to 20 degree below normal across the west. A
quick moving disturbance will traverse the region on Wednesday, and
this will keep a few showers in the forecast over the high terrain.
The storm track will allow for unsettled weather across eastern New
Mexico for the latter portion of the work week.

&&

.DISCUSSION...
Longwave trough remains anchored in the western U.S. and this will
be the driving factor in the active weather through the early week.
Dry line is currently positioned across the eastern plains and this
will be the focus for strong to severe thunderstorms this afternoon.
By late morning and early afternoon, instability will be maximized
with HREF mean surface-based CAPE ranging from 2000-2500 J/kg. Some
of the members suggest the potential for 3000+ J/kg near the border.
Meanwhile, a closed upper low off the Oregon coast will continue to
dive south and be positioned over central CA by afternoon. This will
bring falling 500hPa heights and divergence aloft over New Mexico. A
shortwave preceding the upper low will move southwest-northeast thru
the state, which will aid in the convective development today. Bulk
shear will be supportive of organized storms; however, the mean flow
will be nearly parallel to the initiating boundary. This may suggest
more broken lines or linear type storms are favored, not unlike the
activity seen on Sat. Primary risks will be large hail and damaging
winds. An isolated tornado or two cannot be ruled out, but the best
conditions likely favors areas east of the NM border after the LLJ
cranks up. A breezy to windy day is expected in the southwest/south
central parts of the CWFA as well as along and east of the Sangres.
Latest NAM12 offers 40kt speeds at 700hPa, and some of this momentum
will likely transfer to the surface. Will hoist a Wind Advisory for
the favored areas. A few convectively-aided strong winds are likely
due to the inverted-V soundings in central NM. With DCAPE stretching
from 850-1500 J/kg, there is sufficient concern for strong downdrafts
and outflow winds.

For the Memorial Day holiday, the closed upper low will weaken a bit
and migrate across the Four Corners region. Heights will continue to
fall and temperatures will drop 10 to 20 degrees below normal in the
west behind a Pacific front. Meanwhile, a strong 70-knot 500hPa jet
will migrate from west-east across the state. This will likely favor
the strongest winds of the weekend, especially along and east of the
central mtns. While the degree of confidence for strong to damaging
winds is notably higher for Monday, opted to defer issuance to limit
potential confusion given the plethora of hazards on Day 1.

Quieter weather is expected for Tuesday although cyclonic flow will
remain in place. A few showers cannot be ruled out over the higher
terrain. A shortwave trough will migrate across the state for Wed as
a backdoor cold front slides southward through the eastern plains. A
few showers/storms are possible, but it appears the best ingredients
for more organized activity should be southeast of the CWFA. Return
flow is projected for Thursday and Friday across the eastern plains,
allowing for storms to re-emerge in the forecast. High temperatures
will warm during this period; however, will likely remain near/below
average for most areas. DPorter

&&

.FIRE WEATHER...
Dry conditions today through Memorial Day over western and central
NM will combine with gusty south to southwest winds, near to below
normal temperatures, and moderate to high Haines. In addition, mid-
level moisture seeping northward and over NM in advance of an upper
level low pressure system, along with afternoon heating, will likely
result in some dry showers or isolated short-lived dry storms late
this afternoon between the Continental Divide and central mountain
chain with gusty, variable winds. Therefore the Fire Weather Watch
has been upgraded to a Red Flag Warning.

Low level moisture has returned to eastern NM early this morning,
and will result in isolated to scattered convection this afternoon
and evening between the Pecos Valley and the Texas border. Some of
the storms could be strong to severe, with large hail and damaging
wind gusts. This moisture will be pushed out of NM on Monday, as the
upper low swings through the Four Corners and through CO.

Strong southwest winds are expected to return on Memorial Day, then
diminish somewhat but persist through the evening and overnight,
especially along and east of the central mountain chain. However,
temperatures will be on a cooling trend and Haines will be low to
moderate, despite minimum humidities Monday afternoon ranging from
about 8 to 15 percent.

Considerably cooler than normal temperatures Tuesday through
Thursday undergo a warming trend to near normal late in the week.
Breezy to windy conditions persist over the east Tuesday, then a
back door front impacts the region Wednesday, along with a weak
upper trough, which brings isolated to scattered showers and storms
to the northern mountains Wednesday through Thursday. Late in the
week, dryline activity resumes over the eastern plains. 99

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ505>508-516-518>529-532-533-537>540.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ106-107-109.

&&
Hazardous weather outlook, May 26, 2:51 AM MST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
351 AM MDT Sun May 26 2019

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
351 AM MDT Sun May 26 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms for the eastern
plains of New Mexico this afternoon into the early evening hours.
The primary hazards will be large hail and damaging winds; however,
a tornado or two cannot be ruled out. Meanwhile, virga showers and
downburst winds are possible across central New Mexico during the
afternoon hours.

Widespread strong winds will impact areas along and south of the
Interstate 40 corridor in western and central New Mexico and lee of
the central mountain chain. Peak wind gusts up to 50 mph will result
in hazardous cross winds. Low relative humidities will combine with
the winds to create critical fire weather conditions for areas along
and south of southern McKinley to Torrance counties. Any fires that
develop will have the ability to spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to damaging winds are forecast for the northeast and central
highlands in eastern New Mexico on Monday afternoon. This will also
create dangerous cross winds along the Interstate 40 corridor from
Clines Corners to Santa Rosa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 12pm to 9pm MDT for areas
along and east of Colfax to Chaves Counties in eastern New Mexico
due to the potential for severe thunderstorms.

46

In the hours before

Special weather statement, May 26, 10:49 AM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1149 AM MDT Sun May 26 2019

NMZ530-261815-
Union County-
1149 AM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
1215 PM MDT...

At 1149 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Seneca, or 22 miles north of Clayton, moving northeast
at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3674 10300 3665 10313 3677 10329 3700 10305
      3700 10301
TIME...MOT...LOC 1749Z 224DEG 45KT 3677 10315

40

The radar

The Holloman AFB radar (KHDX), 78 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 11 hail, 6 high wind, 6 tornado, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Socorro

When
May 26, 12:05 PM MST to 12:15 PM MST
Where
Socorro County, 10 mi S of Bingham
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.745, -106.370

A thunderstorm moving quickly northeast through White Sands Missile Range produced an outflow wind gust up to 60 mph.

High Wind, Lower Rio Grande Valley

When
May 26, 12:45 PM MST to 3:25 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Various sites within the White Sands Missile Range reported wind gusts between 58 mph and 69 mph. Virga activity in the area resulted in enhanced wind gusts throughout the afternoon.

Thunderstorm Wind, Lincoln

When
May 26, 1:35 PM MST to 2:10 PM MST
Where
Lincoln County, 7 mi W of Oscuro
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
33.480, -106.171

A thunderstorm moving quickly northeast across the area west of Oscuro produced outflow wind gusts up to 74 mph.

Thunderstorm Wind, Bernalillo

When
May 26, 2:10 PM MST to 2:20 PM MST
Where
Bernalillo County, 10.06 mi SSW of (Aeg)double Eagle Ii Airport
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
35.010, -106.880

Outflow winds from a thunderstorm moving across the southwest mesa produced a wind gust up to 58 mph at the Cerro Colorado Landfill.

Thunderstorm Wind, Valencia

When
May 26, 2:25 PM MST to 2:30 PM MST
Where
Valencia County, Los Lunas
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.810, -106.740

Thunderstorm outflow wind gusts up to 60 mph were reported in Los Lunas.

Thunderstorm Wind, Lincoln

When
May 26, 2:33 PM MST to 2:38 PM MST
Where
Lincoln County, (Srr)sierra Blanca Reg Airport
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
33.460, -105.530

The Sierra Blanca airport reported peak outflow winds up to 60 mph.

Hail, Union

When
May 26, 2:37 PM MST to 2:40 PM MST
Where
Union County, 1.38 mi N of Capulin
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.760, -103.990

Penny size hail reported near Capulin.

Thunderstorm Wind, Bernalillo

When
May 26, 2:40 PM MST to 2:54 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

The Albuquerque Sunport reported a thunderstorm outflow wind gust up to 62 mph.

Thunderstorm Wind, Bernalillo

When
May 26, 2:45 PM MST to 2:50 PM MST
Where
Bernalillo County, 2.68 mi SW of Albuquerque
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.090, -106.660

Thunderstorm winds downed a large tree branch on Silver and 12th in downtown Albuquerque.

Hail, Union

When
May 26, 2:45 PM MST to 2:48 PM MST
Where
Union County, 0.88 mi SW of Folsom
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.840, -103.930

Nickel size hail reported near Folsom.

High Wind, Santa Fe Metro Area

When
May 26, 2:50 PM MST to 3:55 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Santa Fe airport reported a peak wind gust up to 59 mph as virga activity moved through the area.

High Wind, Central Highlands

When
May 26, 2:50 PM MST to 3:55 PM MST
Where
Central Highlands forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS

Clines Corners reported peak wind gusts up to 79 mph as virga activity moved through the area.

Thunderstorm Wind, Torrance

When
May 26, 2:58 PM MST to 3:03 PM MST
Where
Torrance County, Mc Intosh
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
34.870, -106.050

Thunderstorm downburst winds destroyed a barn in McIntosh. Damage amounts are a rough estimate.

High Wind, Upper Rio Grande Valley

When
May 26, 3:23 PM MST to 3:25 PM MST
Where
Upper Rio Grande Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

The Taos airport reported a peak wind gust up to 62 mph as virga activity moved through the area.

High Wind, Northeast Highlands

When
May 26, 3:30 PM MST to 4:19 PM MST
Where
Northeast Highlands forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

The Las Vegas airport reported peak wind gusts up to 70 mph as virga activity passed over the area.

High Wind, Southwest Chaves County

When
May 26, 3:30 PM MST to 3:40 PM MST
Where
Southwest Chaves County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The Dunken RAWS reported a peak wind gust up to 60 mph as virga activity moved across the area.

Hail, Harding

When
May 26, 3:38 PM MST to 3:40 PM MST
Where
Harding County, 1.78 mi NE of Mosquero
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.800, -103.940

Nickel size hail was reported in Mosquero.

Funnel Cloud, Union

When
May 26, 3:50 PM MST to 3:55 PM MST
Where
Union County, 15 mi SSW of Mt Dora
Reported by
Storm Chaser
Coordinates
36.319, -103.593

A funnel cloud was spotted along U.S. 56 south of Mount Dora.

Thunderstorm Wind, De Baca

When
May 26, 3:50 PM MST to 4:10 PM MST
Where
De Baca County, 0.69 mi N of Ft Sumner
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.480, -104.240

Minor damage was reported to residences within Fort Sumner. Sheet metal was torn off some roofs and barns. The nearby Columbia Scientific Balloon Facility reported a peak wind gust up to 66 mph.

Tornado, Union

When
May 26, 3:55 PM MST to 4:30 PM MST
Where
Union County, 8.07 mi ENE of Pasamonte to 3.61 mi WNW of Clayton
Rating
EF0
Path length
21.74 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
36.330, -103.590

Storm chasers reported a tornado on the ground near U.S. 56 several miles southwest of Clayton. This same tornado was spotted by the Clayton Fire Department a few miles west of town.

Hail, Union

When
May 26, 4:07 PM MST to 4:10 PM MST
Where
Union County, 11.28 mi SSE of Mt Dora
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.370, -103.410

Ping pong ball size hail reported along U.S. 56 south of Mount Dora.

Hail, Union

When
May 26, 4:15 PM MST to 4:30 PM MST
Where
Union County, 9.85 mi WSW of Clayton
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
36.410, -103.350

Giant hail was reported by several storm chasers as a tornadic supercell tracked northeast through the area along U.S. 56 southwest of Clayton.

Thunderstorm Wind, Guadalupe

When
May 26, 4:22 PM MST to 4:30 PM MST
Where
Guadalupe County, 7 mi N of Newkirk
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.171, -104.270

A line of thunderstorms moving through eastern Guadalupe County produced wind gusts up to 69 mph.

Thunderstorm Wind, De Baca

When
May 26, 4:25 PM MST to 4:35 PM MST
Where
De Baca County, 9.5 mi NNE of Ft Sumner
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Utility Company
Coordinates
34.600, -104.187

Two large transmission lines were blown down to the north of Fort Sumner. Power outages were reported throughout De Baca County. Damage amounts are a very rough estimate due to an unknown length of wire damage.

Thunderstorm Wind, Quay

When
May 26, 4:30 PM MST to 4:35 PM MST
Where
Quay County, 4.87 mi S of (Tcc)tucumcari Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.110, -103.610

A roof was blown off a barn south of Tucumcari along SR-278. Damage amounts are a rough estimate.

Hail, Union

When
May 26, 4:48 PM MST to 4:51 PM MST
Where
Union County, 9.83 mi WSW of Seneca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.590, -103.300

Quarter size hail reported at Clayton Lake.

Tornado, Union

When
May 26, 4:50 PM MST to 4:55 PM MST
Where
Union County, 5 mi NW of (Cao)clayton Arpt to 5.06 mi N of Clayton
Rating
EF0
Path length
2.62 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.501, -103.214

A storm chaser observed a tornado to the northwest of Clayton.

Thunderstorm Wind, Quay

When
May 26, 4:52 PM MST to 5:18 PM MST
Where
Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.210, -103.610

Peak wind gusts up to 72 mph were reported in Tucumcari as a line of severe thunderstorms rolled through the area.

Thunderstorm Wind, Curry

When
May 26, 4:52 PM MST to 4:57 PM MST
Where
Curry County, 1.49 mi NNW of Melrose
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.450, -103.640

Thunderstorm wind gusts were estimated to be at least 60 mph in Melrose.

Hail, Curry

When
May 26, 4:52 PM MST to 4:54 PM MST
Where
Curry County, 1.49 mi NNW of Melrose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.450, -103.640

Nickel size hail reported in Melrose.

Hail, Union

When
May 26, 4:58 PM MST to 5:00 PM MST
Where
Union County, 5 mi W of Clayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.270

Nickel size hail reported one mile west of Clayton.

Thunderstorm Wind, Quay

When
May 26, 5:04 PM MST to 5:14 PM MST
Where
Quay County, Logan
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
35.370, -103.410

Peak wind gusts were estimated to be at least 58 mph in Logan.

Tornado, Chaves

When
May 26, 5:04 PM MST to 5:09 PM MST
Where
Chaves County, 16.47 mi ESE of Boaz to 18.43 mi ESE of Boaz
Rating
EF0
Path length
2.39 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
33.640, -103.710

A storm chaser reported a tornado on the ground moving to the east-northeast over extreme eastern Chaves County.

Hail, Curry

When
May 26, 5:10 PM MST to 5:14 PM MST
Where
Curry County, 9.16 mi NW of Pleasant Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.630, -103.160

Penny size hail reported northwest of Pleasant Hill.

Hail, Quay

When
May 26, 5:12 PM MST to 5:17 PM MST
Where
Quay County, 14.69 mi S of San Jon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.900, -103.370

Quarter size hail reported near Wheatland.

Tornado, Roosevelt

When
May 26, 5:25 PM MST to 5:27 PM MST
Where
Roosevelt County, 8.63 mi SW of Pep to 7.98 mi SSW of Pep
Rating
EF0
Path length
0.79 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
33.740, -103.430

A storm chaser observed a brief tornado touchdown ahead of an approaching supercell thunderstorm to the southwest of Pep. The tornado structure was observed as a funnel cloud with dirt swirling around as the ground rotation.

Thunderstorm Wind, Quay

When
May 26, 5:35 PM MST to 5:40 PM MST
Where
Quay County, 7 mi NW of Bard
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.212, -103.328

Severe outflow winds with dime size hail tossed a small metal shed into a nearby tree near Bard. Damage amounts are estimated for the metal shed.

Tornado, Roosevelt

When
May 26, 6:20 PM MST to 6:47 PM MST
Where
Roosevelt County, 3.36 mi SSE of Dora to 2.14 mi ENE of Rogers
Rating
EF2
Path length
9.5 mi
Path width
200 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
33.888, -103.300

The NWS surveyed damage from a strong tornado that impacted parts of southern Roosevelt County during the early evening of Sunday, May 26, 2019. The tornado lasted nearly 30 minutes and tracked about 10 miles over predominately rural ranch/farmland in southern Roosevelt County. No injuries were reported. Two known properties were impacted: one 4 miles southeast of Dora and another approximately 5 miles east-northeast of Dora. Additionally, considerable damage to electrical infrastructure was noted including ten consecutive power poles snapped several feet above the ground 1-2 miles east of Rogers on the north side of NM 237. Farther southwest, several high voltage power poles/structures were partially collapsed and associated lines downed 2-3 miles south-southeast of Dora. A well-built hay barn that was originally an early 20th century church was completely destroyed. A power pole was snapped 12 feet above the ground, lofted at least 10 feet and driven into the ground 100 yards away. Partial ground scouring was noted along State Road 114 where the tornado crossed near Roosevelt County Rd. M. Based on assessed damage, wind speeds were estimated to be in the 120-130 mph range. Damage estimates are estimated for residential and infrastructure.

Funnel Cloud, Curry

When
May 26, 6:25 PM MST to 6:30 PM MST
Where
Curry County, Pleasant Hill
Reported by
Social Media
Coordinates
34.520, -103.070

A funnel cloud was observed near Pleasant Hill, NM around sunset.

Hail, Roosevelt

When
May 26, 6:30 PM MST to 6:35 PM MST
Where
Roosevelt County, Dora
Measured
2.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
33.930, -103.330

Baseball size hail fell with a tornadic supercell thunderstorm near Dora, NM resulting in damage to cars and homes. Damage amounts are a rough estimate for several residences.

Tornado, Roosevelt

When
May 26, 6:57 PM MST to 7:02 PM MST
Where
Roosevelt County, 8.47 mi NNE of Causey to 9.21 mi SSE of Arch
Rating
EF0
Path length
2.07 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
33.998, -103.078

Storm chasers and broadcast media relayed another tornado touchdown from the same storm that produced damage around Dora before traveling northeast into west Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816127, 816125, 816126, 816128, 816131, 816132, 816133, 816129, 816130, 816134, 816135, 816136, 816137, 816138, 816139, 816140, 816141, 816142, 816149, 816145, 816159, 816160, 816240, 816166, 816163, 816167, 816148, 816168, 816259, 816261, 816267, 816270, 816280, 816271, 816273, 816287, 816291, 816292, 817488, 817489, and more.